Missouri, 2019

Damaging Wind in Missouri, December 28, 2019

December 28, 2019 · NWS LSX · 1 event in 1 county or zone

A line of strong thunderstorms moved east along the I-70 corridor. One of the storms produced an isolated swath of damaging winds as it moved through Callaway County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of strong thunderstorms moved east along the I-70 corridor. One of the storms produced an isolated swath of damaging winds as it moved through Callaway County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 28, 6:08 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Dec 28, 6:08 PM CST, 3 hours 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
608 PM CST Sat Dec 28 2019

.SHORT TERM...  (Through Late Sunday Night)
Issued at 250 PM CST Sat Dec 28 2019

Despite the warm front lifting northward out of forecast area as of
20z, latest RAP/CAMs continue to indicate rather meager MU CAPES,
between 100 and 300 J/kg in warm sector. However, they do continue
to indicate fairly decent 0 to 1 km bulk shear values between 40 and
55 kts for the late evening through overnight hours, as well as 0-
1km helicity of 200-400, just ahead of prefrontal trough. So there
is still a marginal chance of a very narrow line of strong to severe
storms, mainly along and south of I-70 between 05z and 10z Sunday.
Otherwise, will see increasing chances of showers and some storms
late this afternoon through tonight with decent rainfall amounts
between half an inch to an inch possible with this round of
activity. As for temperatures, they will remain steady or possibly
rise a bit overnight tonight.

Expect a bit of a break Sunday morning through most of the afternoon
hours, before main cold front slides through with another round of
showers over portions of southeast MO and southwestern IL. Could
see some isolated thunderstorms during this period, but confidence
is low so kept mention out for now. Rain will taper off after
midnight Sunday night with colder air filtering in. Lows will be
in the upper 20s to mid 30s, which despite the colder air, are
around 10 degrees above normal for this time of year.

Byrd

.LONG TERM...  (Monday through Next Saturday)
Issued at 250 PM CST Sat Dec 28 2019

On Monday, even though weekend system will have exited region,
tight pressure gradient will prevail with gusty west winds around 35
mph at times. As for temperatures, despite colder air filtering into
the area for the first part of the work week, highs will remain near
normal in the upper 30s to mid 40s Monday and Tuesday.

By the beginning of 2020, temperatures will moderate somewhat with
highs at least 10 degrees above normal and will persist through next
weekend. Otherwise, extended models continue to indicate that the
next system will approach area by late Wednesday night. Some slight
timing, strength and placement differences among the models, so kept
slight chance/low chance pops Wednesday night through Friday morning.

Byrd

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 549 PM CST Sat Dec 28 2019

IFR ceilings and widespread showers will prevail across much of
the area through this evening and into the overnight hours. A line
of stronger convection which is currently over western Missouri
will continue moving east through central and eastern Missouri
into Illinois later this evening and through the overnight. This
line could produce occasional lightning as well as wind gusts in
excess of 30-40kts. Drier low level air will wrap into the storm
system Sunday morning and the IFR ceilings are expected to lift to
VFR from west to east through the early morning.

SPECIFICS FOR KSTL:

IFR flight conditions with occasional showers will continue at
Lambert this evening. A line of stronger convection currently over
western Missouri will move into the vicinity of the terminal
around 05Z if it continues to move at its current speed and
direction. This line could produce gusty winds in excess of
20-30kts and a few lightning flashes as it passes. IFR ceilings
are expected to lift during the morning on Sunday as drier wraps
into the storm system from the west. Timing is uncertain, but
current indications are that the ceiling will be lifting between
11-13Z.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     56  63  37  43 / 100  50  50   0
Quincy          52  59  31  38 / 100  20  30   5
Columbia        51  57  31  39 / 100  20  10   0
Jefferson City  51  59  31  41 / 100  20  10   0
Salem           56  64  36  44 / 100  90  80   5
Farmington      55  62  33  44 / 100  60  40   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Dec 28, 3:03 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
303 PM CST Sat Dec 28 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
303 PM CST Sat Dec 28 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms through tonight. Isolated strong
to severe storms will be possible tonight for areas near and south
of Interstate 70, with damaging winds and a brief tornado possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for areas near and south of
Interstate 70.

Byrd

The radar

The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Callaway

When
December 28, 9:32 PM CST
Where
Callaway County, 2.56 mi SSW of Hatton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.994, -92.042

Thunderstorm winds blew some siding off of a barn and blew a couple of windows out on a nearby home along County Road 263.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869046.